Q&A with Bill Harris, M.D.
Q. Hi, I am a vegetarian of 7 years. I am 23 yr old woman and my hair is falling out. Is this a vitamin deficiency or something like that? I take a daily multi-vitamin supplement. Its starting to be very stressful. Please help me.
A. Most likely you are experiencing telogen effluvium. It is generally self limiting.
Check your vitamin supplement for "vitamin A". If the label says retinol palmitate be aware that it is an essential metabolite, not really a vitamin and it has been been linked to hair loss. Beta carotene is the true vitamin A and it's non toxic and plentiful in pigmented plant foods. Nature's Life Vegetarian Super Mega Vite is the only supplement I can recommend from experience. Its "vitamin A" is beta carotene. Zinc deficiency has also been linked to hair loss and since zinc is a limiting nutrient on a veg*n diet a 15-30 mg zinc supplement might be worth a try.
Below is an good article on hair metabolism. I hope it will be of some use to you. Notice that crash dieting and weight loss is a common cause of hair loss.
-William Harris, M.D. **********
Dermatology in Practice Anthony du Vivier MD, FRCP Department of Dermatology King's College Hospital London, UK Wolfe Publishing 1993 ISBN 0-397-44698-5
TELOGEN AND ANAGEN EFFLUVIUM Page 211
Introduction: the hair cycle Human hair grows in an asynchronous manner, un-like animal hair which falls out synchronously in the form of a moult. Moulting' only occurs in humans as part of a pathological state. There are three phases of hair growth. Anagen is the active and longest phase, lasting up to 4 or 5 years, which explains why hair will only grow to a certain length, usually to the waist or buttocks, but not down to the ground. The majority of the hair is in anagen at any one time. Following anagen, cell division ceases in the hair bulb and involution (catagen) occurs. The hair follicle regresses and the hair shaft becomes shortened and club shaped. Catagen lasts a few weeks and is followed by telogen during which hair is shed for about 3 months. The hair cell cycle is one of the most active in the body and is very susceptible to external influences. Three recognizable clinical states occur.
Acute, diffuse loss of scalp hair.
Diagnostic featuresl Sudden onset. * Diffuse loss of hair. Obvious immediate cause, usually a drug.
Aetiology: Drugs used in cancer chemotherapy are now probably the most common causes of acute hair loss that results from mitotic arrest of the cells of the hair bulb. The cytotoxics especially cyclophosphamide c, anticoagulants, thyroid antagonists, excess vitamin A, and other retinoids, thallium salts, and X-rays
X-Rays used to be used therapeutically to induce epilation of hairs infected with ringworm, until this became unnecessary with the advent of griseofulvin.
The hair fall is acute and often extreme necessitating the wearing of a wig.
The patient will recover but clearly requires to be forewarned of the occurrence.
Definition: An acute, diffuse hair loss occurring 3-4 months after a medical event.
Diagnostic features: . Sudden onset. * Diffuse loss of hair. * Medical event 3 months previously.
Aetiology: Surgical shock, haemorrhage (including occasionally blood donation), high fever, crash dieting and psycho-logical illness are common causes of hair loss. Women notice the complaint much more frequently than men. During the illness, anagen hairs are prematurely precipitated into catagen. Nothing untoward happens during this time, but as the hairs reach the telogen phase, new anagen hairs develop and displace the telogen hairs, causing them to fall abruptly and alarmingly.